Alert archive / Texas / Tornado Warnings in 2015

Tornado Warning 23, NWS Midland/Odessa, TX

May 27, 2015Pecos County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 27, 2015, 8:55 PM CDT for Pecos County, Texas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2015, 8:55 PM CDT (01:55 UTC)
Expired
May 27, 2015, 9:16 PM CDT
In force
21 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 150 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1562 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

146 
WFUS54 KMAF 280155
TORMAF
TXC371-280245-
/O.NEW.KMAF.TO.W.0023.150528T0155Z-150528T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
855 PM CDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 945 PM CDT

* AT 848 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 5 MILES NORTHWEST OF BELDING...AND MOVING
  SOUTHEAST AT 15 MPH.

  HAZARD...TORNADO AND TENNIS BALL SIZE HAIL.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
           TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
           LIKELY.

* THIS DANGEROUS STORM WILL BE NEAR...
  BELDING AROUND 910 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. TAKE COVER IN A
BASEMENT OR STORM SHELTER NOW!

&&

LAT...LON 3082 10271 3052 10291 3066 10309 3082 10319
      3092 10304
TIME...MOT...LOC 0154Z 295DEG 13KT 3082 10307

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$
1 follow-up statement
799 
WWUS54 KMAF 280216
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
916 PM CDT WED MAY 27 2015

TXC371-280226-
/O.CAN.KMAF.TO.W.0023.000000T0000Z-150528T0245Z/
PECOS TX-
916 PM CDT WED MAY 27 2015

...THE TORNADO WARNING FOR CENTRAL PECOS COUNTY IS CANCELLED...

THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
BEEN CANCELLED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN 
EFFECT FOR THE AREA.  HOWEVER..HAIL IS STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3082 10271 3052 10291 3066 10309 3082 10319
      3092 10304
TIME...MOT...LOC 0216Z 295DEG 13KT 3083 10296

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 27, 6:52 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 27, 6:52 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
652 PM CDT Wed May 27 2015

.AVIATION...
00Z TAF issuance...
The main aviation concerns for the next 24 hours is TSRA this
evening and low cigs early Thursday morning. Currently have gusty SE
winds at all but PEQ where erratic thunderstorm winds prevail. Have
some severe convection affecting the region this evening and will
continue mention of TSRA for the next couple of hours at PEQ and INK
then arrive at HOB around 01Z. May see convection hang around for a
while and will continue to monitor for any changes to current TAFs.
Large hail is the main threat with these storms although heavy
rainfall will likely result in a brief period of low vis. Overnight,
gusts should subside however sustained speeds are expected to remain
somewhat elevated. Increasing moisture will result in low stratus
affecting all but maybe PEQ during the early morning hours Thursday.
Otherwise, cigs will lift and scatter by mid morning and VFR
conditions will prevail.

&&

.PREV DISCUSSION... /ISSUED 247 PM CDT Wed May 27 2015/

DISCUSSION...

The dryline is along the terrain of the Davis and Guadalupe
Mountains this afternoon.  An upper level trough is over the western
conus with the CWA under west to southwest flow aloft.  A surface
trough is developing across far West Texas and a shortwave trough is
expected to move over the area later this afternoon.  Upper level
lift is expected to be rather impressive later today according to
the NAM80 with 500 mb omega values enhanced over the Trans Pecos and
a vorticity maximum over this same area.  Mid-level lapse rates will
be good this afternoon and early evening with values of 8+ degrees
C/km for some places.  Surface CAPE values according to the NAM12
are very impressive this afternoon with many places having values of
4000+ J/kg.  Bulk shear values of 35 - 40 kts on the NAM12 in
addition to the previously mentioned conditions will be sufficient
for severe thunderstorms to develop beginning this afternoon.  High
temperatures for today are expected to be similar to yesterday.

The storms that develop today are expected to continue into the
overnight period.  CAPE values will decrease throughout the night
but will still remain good, and upper lift will still be enhanced
over the area as shortwaves move overhead so severe storms will
remain possible through the night.  Mid-level lapse rates will be 8+
degrees C/km across a large portion of the area by 12z Thursday
providing great instability.  It is possible that an MCS similar to
Monday morning could develop during the early to mid morning hours
on Thursday.  Severe weather will likely develop/continue into
Thursday afternoon given good mid-level lapse rates, widespread CAPE
values of 4000+ J/kg, and sufficient bulk shear.  Storm development
during the afternoon hours on Thursday will depend on whatever
develops during the early morning hours and the
boundaries/conditions left as a result of this convection.  The 12z
run of the NAM12 doesn't have any precipitation across the CWA at
06z Friday, but both the GFS and ECMWF indicate very heavy precip
across the eastern half of the CWA at this time.  Might need a Flash
Flood Watch for this time period but do not have enough confidence
to issue one at this point.

Rain and storm chances will decrease by Friday afternoon but will
still be possible given that a dryline will be present.  A cold
front associated with an upper trough moving over the Upper Midwest
will push into the CWA Saturday morning.  Lift along this front will
once again increase precipitation chances across the area for
Saturday.  Highs on Saturday will cool into the mid 70s to mid 80s
across the area as a result of this front and the associated
precipitation.  Rain and storms will remain possible across the
higher terrain on Sunday afternoon as a result of the front.
Temperatures on Sunday are expected to remain cool as the surface
ridge will be across the area.  Rain chances will still be present
but will significantly decrease Monday through Wednesday of next
week as an upper ridge builds over the region.  Temperatures will
also increase to near normal values during this time.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 27, 3:33 PM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT WED MAY 27 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-282045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
333 PM CDT WED MAY 27 2015 /233 PM MDT WED MAY 27 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS...A FEW STRONG TO SEVERE...ARE
FORECAST FOR MAINLY THE TRANS-PECOS REGION OF WEST TEXAS THIS AFTERNOON
AND EVENING. THE STRONGEST OF THESE STORMS WILL PRODUCE HAIL TO
THE SIZE OF GOLF BALLS AND WIND GUSTS IN EXCESS OF 60 MPH. LOOK FOR
THUNDERSTORM ACTIVITY TO DIMINISH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES OF THUNDERSTORMS CAN BE EXPECTED TO CONTINUE ACROSS WEST TEXAS
AND SOUTHEASTERN NEW MEXICO THROUGH THE WEEKEND. THURSDAY APPEARS
TO BE THE DAY WITH THE GREATEST CHANCES FOR SEVERE THUNDERSTORMS. THESE
STORMS WILL PRODUCE LARGE HAIL...HEAVY RAINFALL...DAMAGING WINDS...AND
POSSIBLY A FEW TORNADOES. THE THREAT WILL SHIFT TO HEAVY RAINFALL THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 27, 7:58 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
758 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TORNADO          20 NW BELDING           30.99N 103.27W
05/27/2015                   PECOS              TX   STORM CHASER

            RAIN-WRAPPED TORNADO OVER RURAL AREA

&&

AMBER.HLUCHAN
Local storm report, May 27, 8:15 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
815 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             25 WNW FORT STOCKTON    31.03N 103.28W
05/27/2015  E2.75 INCH       PECOS              TX   PUBLIC

&&

AMBER.HLUCHAN
Local storm report, May 27, 8:18 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
818 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             HOBBS                   32.73N 103.16W
05/27/2015  M1.75 INCH       LEA                NM   SOCIAL MEDIA

&&

AMBER.HLUCHAN
Local storm report, May 27, 8:20 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
820 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             HOBBS                   32.73N 103.16W
05/27/2015  E1.00 INCH       LEA                NM   TRAINED SPOTTER

            705 TO 715 MDT, PEA SIZE TO QUARTER SIZE HAIL IN WEST
            HOBBS IN HEAVY RAIN.

&&

CMR
Local storm report, May 27, 8:26 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
826 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             HOBBS                   32.73N 103.16W
05/27/2015  E1.25 INCH       LEA                NM   TRAINED SPOTTER

            717 MDT, QUARTER TO HALF DOLLAR SIZE HAIL.

&&

CMR
Local storm report, May 27, 8:52 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
852 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             NW BELDING              30.79N 103.03W
05/27/2015  E1.75 INCH       PECOS              TX   LAW ENFORCEMENT

            QUARTER TO GOLF BALL SIZE HAIL AT THE FIRESTONE TEST
            TRACK.

&&

CMR

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:29 PM CDTTornado WarningMAFPecos, Reeves31 min
May 27, 7:59 PM CDTTornado Warning Tornado observedMAFPecos46 min
May 27, 8:13 PM CDTSevere Thunderstorm WarningMAFGaines47 min
May 27, 8:35 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves55 min
May 27, 8:45 PM CDTSevere Thunderstorm WarningMAFPecos60 min
May 27, 9:00 PM CDTSevere Thunderstorm WarningMAFGaines12 min
May 27, 9:25 PM CDTSevere Thunderstorm WarningMAFAndrews, Martin27 min
May 27, 9:30 PM CDTFlash Flood WarningMAFPecos, Reeves4 hr
May 27, 9:34 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves56 min
May 27, 9:41 PM CDTSevere Thunderstorm WarningMAFPecos41 min
May 27, 10:32 PM CDTSpecial Weather StatementMAFScurry28 min
May 28, 1:04 PM CDTSpecial Weather StatementMAFReeves26 min
May 28, 1:22 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Pecos, Reeves53 min
May 28, 1:30 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines45 min
May 28, 1:49 PM CDTAreal Flood AdvisoryMAFJeff Davis, Reeves3 hr
May 28, 2:01 PM CDTSpecial Weather StatementMAFAndrews29 min
May 28, 2:08 PM CDTFlash Flood WatchMAFCrane, Ector, Glasscock, Midland, Pecos, Reagan and 2 more8 hr
May 28, 2:17 PM CDTSpecial Weather StatementMAFReeves13 min
May 28, 2:20 PM CDTSpecial Weather StatementMAFYoakum25 min
May 28, 2:27 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward63 min
May 28, 2:42 PM CDTSpecial Weather StatementMAFReeves33 min
May 28, 2:46 PM CDTSpecial Weather StatementMAFDawson29 min
May 28, 2:54 PM CDTSpecial Weather StatementMAFAndrews, Dawson21 min
May 28, 3:24 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves66 min
May 28, 3:30 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson45 min
May 28, 3:40 PM CDTTornado Warning Tornado observedMAFBorden35 min
May 28, 4:00 PM CDTTornado Warning Tornado observedMAFBorden30 min
May 28, 4:17 PM CDTFlash Flood WarningMAFEctor3 hr
May 28, 4:18 PM CDTSpecial Weather StatementMAFReeves27 min
May 28, 4:27 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry48 min
May 28, 4:31 PM CDTSpecial Weather StatementMAFCrane29 min
May 28, 4:36 PM CDTFlash Flood WarningMAFBorden, Scurry3 hr
May 28, 4:40 PM CDTSpecial Weather StatementMAFMidland50 min
May 28, 4:48 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson42 min
May 28, 5:05 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton55 min
May 28, 5:09 PM CDTSpecial Weather StatementMAFUpton51 min
May 28, 5:14 PM CDTSpecial Weather StatementMAFScurry31 min
May 28, 5:17 PM CDTSpecial Weather StatementMAFReeves28 min
May 28, 5:26 PM CDTSpecial Weather StatementMAFPecos34 min
May 28, 5:33 PM CDTSevere Thunderstorm WarningMAFPecos57 min
May 28, 5:33 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson20 min
May 28, 5:37 PM CDTSpecial Weather StatementMAFPecos23 min
May 28, 5:42 PM CDTFlash Flood WarningMAFCrane, Pecos, Upton3 hr
May 28, 6:06 PM CDTSpecial Weather StatementMAFGlasscock39 min
May 28, 6:17 PM CDTSpecial Weather StatementMAFPecos28 min
May 28, 6:28 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos62 min
May 28, 6:29 PM CDTFlash Flood WarningMAFHoward, Mitchell3 hr

Nearby

Tornado Warnings in Texas, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.